Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2008, 3:09 PM MDT for Kiowa County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2008, 3:09 PM MDT (21:09 UTC)
- Expired
- May 6, 2008, 3:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 062109
SVRPUB
COC061-062145-
/O.NEW.KPUB.SV.W.0009.080506T2109Z-080506T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT TUE MAY 6 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
* UNTIL 345 PM MDT...
* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHERIDAN
LAKE...OR ABOUT 29 MILES WEST OF TRIBUNE...AND WAS MOVING TOWARD
THE NORTHEAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
NORTHEASTERN KIOWA COUNTY.
AT 306 PM A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZED HAIL IN
SHERIDAN LAKE.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3836 10229 3848 10245 3863 10226 3862 10204
3851 10204
TIME...MOT...LOC 2108Z 224DEG 20KT 3849 10229
$$2 follow-up statements
000
WWUS55 KPUB 062128
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT TUE MAY 6 2008
COC061-062145-
/O.CON.KPUB.SV.W.0009.000000T0000Z-080506T2145Z/
KIOWA CO-
328 PM MDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...
AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM
WAS CENTERED 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 25 MILES WEST OF
TRIBUNE...WITH ANOTHER STORM STRENGTHENING JUST SOUTH AND WEST OF
SHERIDAN LAKE. THESE STORMS ARE MOVING TOWARD THE NORTHEAST AT 25
MPH.
THE SEVERE STORM WILL IMPACT SHERIDAN LAKE AND RURAL AREAS OF
NORTHEASTERN KIOWA COUNTY.
LAT...LON 3836 10229 3848 10245 3863 10226 3862 10204
3851 10204
TIME...MOT...LOC 2126Z 222DEG 21KT 3854 10220
$$000
WWUS55 KPUB 062143
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT TUE MAY 6 2008
COC061-062153-
/O.EXP.KPUB.SV.W.0009.000000T0000Z-080506T2145Z/
KIOWA CO-
343 PM MDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY
EXPIRES AT 345 PM MDT...
LAT...LON 3836 10229 3848 10245 3863 10226 3862 10204
3851 10204
TIME...MOT...LOC 2143Z 222DEG 21KT 3848 10219
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:07 AM MDT, 10 hours 2 minutes earlier.
Area forecast discussion, May 6, 5:07 AM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 507 AM MDT TUE MAY 6 2008 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...TAIL END HI CLOUDINESS ASSOCIATED WITH A LARGE MCS STILL LINGERS OVER FAR SE CO AS OF 3 AM THIS MORNING. OTHERWISE...SKIES MOSTLY CLEAR ACROSS THE REGION THIS MORNING. WEAK DRY LINE LIKE FEATURE NOTED FROM ABOUT LHX ON EASTWARDS...AS DWPTS E OF THIS LINE ARE IN THE M/U 40S WHILE TO THE WEST OF THIS LINE DWPTS IN THE 30S. TODAY...MAIN FORCING WITH UPPER LOW TO OUR S WILL AFFECT AREAS WELL TO OUR SOUTH. HOWEVER...WE WILL HAVE SOME WEAK FORCING OVER THE REGION AND WILL HAVE A WEAK BOUNDARY CROSS THE REGION LATE THIS AFTERNOON AND EARLY EVENING. THIS FEATURE SHOULD FORCE A FEW TSRA ACROSS THE AREA. ATTM...IT APPEARS CONVECTIONS SHOULD BE HIGH BASED AS BUFFKIT DATA SHOWS DWPTS MIXING OUT BY LATE AFTERNOON ACROSS THE PLAINS. AS FOR SVR...I BELIEVE RISK IS TOO LOW TO MENTION IN GRIDDED DATABASE...BUT WILL MENTION A FEW STRONG STORMS IN HWO PRODUCT LATER THIS MORNING. BEST CHANCE OF STRONGER CONVECTION WILL BE OUT EAST...BUT GIVEN THE V SOUNDINGS ACROSS THE PLAINS...ANY AREA WILL HAVE A CHANCE OF GUSTY WINDS LATER THIS AFTERNOON. TONIGHT...WITH THE BOUNDARY ADVANCING S ACROSS THE PLAINS THIS EVENING...BELIEVE THIS WILL BE THE BEST CHANCE OF SCTD POPS ACROSS THE AREA. LATER TONIGHT...QUITE A BIT OF MSTR WILL LINGER OVER THE AREA AFTER THE WEAK BOUNDARY GOES BY. THIS MSTR...COMBINED WITH WEAK FORCING STILL OVER THE REGION...I DECIDED TO KEEP SOME LOW POPS GOING OVER THE PLAINS. /HODANISH .LONG TERM... (WEDNESDAY THROUGH MONDAY) METEOROLOGICAL ISSUES FOR THE LONG TERM CONTINUE TO BE AMOUNT OF IMPACT CLOSED UPPER LOW ROTATING ACROSS SOUTHEASTERN NEW MEXICO/WEST TEXAS/OKLAHOMA WILL HAVE ON CWFA FROM WEDNESDAY INTO WEDNESDAY EVENING AND THEN IMPACT NEXT UPPER SYSTEM/FRONT WILL HAVE ON CWFA FROM SATURDAY INTO SATURDAY NIGHT. MOST RECENT COMPUTER MODELS PROJECT THAT CLOSED UPPER LOW WILL CONTINUE ALONG A MORE SOUTHERLY TRACK FROM WEDNESDAY INTO THURSDAY. AT 12Z WEDNESDAY THE CLOSED UPPER LOW IS DEPICTED TO BE CENTERED OVER SOUTHEASTERN NEW MEXICO AND THEN MOVES INTO SOUTH CENTRAL OKLAHOMA BY 00Z THURSDAY BEFORE PUSHING INTO SOUTHERN ILLINOIS BY 18Z THURSDAY. HIGHEST POTENTIAL FOR MORE WIDESPREAD ACCUMULATING PRECIPITATION OVER THE CWFA SHOULD CONTINUE INTO WEDNESDAY...ESPECIALLY EASTERN SECTIONS. THANKS TO CONTINUED SOUTHERLY TRACK OF CLOSED UPPER LOW...EXPECT NOMINAL HIGHER MOUNTAIN ADDITIONAL SNOW AMOUNTS ...GENERALLY UNDER 2 INCHES. ZONAL UPPER ZONAL FLOW FROM THURSDAY INTO FRIDAY SHOULD ALLOW CWFA TO EXPERIENCE MILD TEMPERATURES IN COMBINATION WITH ISOLATED POPS. NEXT UPPER SYSTEM/SURFACE FRONT TO IMPACT REGION FROM SATURDAY INTO SATURDAY NIGHT WITH INCREASING POPS AS WELL AS COOLER TEMPERATURES. COOLER/MOIST CONDITIONS EXPECTED TO BE SHORT LIVED HOWEVER AS UPPER RIDGING/SOUTHWEST FLOW ALOFT RETURNS TO THE CWFA FROM SUNDAY INTO MONDAY ALLOWING WARMER AND DRIER CONDITIONS TO DEVELOP OVER SOUTHERN COLORADO. FINALLY...ORGANIZED WIDESPREAD CRITICAL FIRE WEATHER CONCERNS SHOULD CONTINUE TO REMAIN FOCUSED MAINLY OVER PORTIONS OF EASTERN ARIZONA...NEW MEXICO AND FAR WEST TEXAS FROM WEDNESDAY INTO SATURDAY. && .AVIATION... DONT BELIEVE WE WILL SEE ANY LOW CLOUDS/FOG OVER KCOS OR KPUB THIS MORNING. AS FOR THUNDER...WE WILL SEE GENERALLY ISOLD COVG THIS AFTERNOON OVER THE 2 TAF SITES. BELIEVE CHANCES ARE PRETTY LOW FOR ACTUAL TS AT THE 2 AIRPORTS...SO WILL ONLY MENTION VCTS IN THE TAF PRODUCTS. COULD BE SOME GUSTY WINDS GIVEN THE FCSTD THERMODYNAMIC PROFILES. MAY HAVE SOME LOW CLOUDS AND FOG TO CONTEND WITH AT THE END OF THE TAF CYCLE...BUT PROB APPEARS TOO LOW TO MENTION FOR NOW. KALS SHOULD BE VFR THROUGHOUT THE NEXT 24H WITH LIGHT WINDS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 6, 12:31 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1231 PM MDT TUE MAY 6 2008 COZ058>089-093>099-071845- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1231 PM MDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS ON THE FAR EASTERN PLAINS MAY BECOME QUITE STRONG AND PRODUCE WINDS OF 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER. IF BETTER MOISTURE GETS INTO FAR EASTERN COLORADO...THEN ONE OR TWO OF THE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. ALL OF THE STORMS TODAY WILL BE CAPABLE OF STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY WITH LIGHTNING...HAIL GENERALLY UNDER 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH BEING THE PRIMARY THREATS. ADDITIONAL ACCUMULATING SNOW...GENERALLY UNDER 2 INCHES...IS EXPECTED OVER THE HIGHER MOUNTAINS WEDNESDAY...AS A CLOSED UPPER LOW PRESSURE SYSTEM MOVES FROM SOUTHEASTERN NEW MEXICO WEDNESDAY MORNING TO SOUTH CENTRAL OKLAHOMA BY SUNSET WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE FAR EASTERN PLAINS TODAY AND TONIGHT.
In the hours before
Local storm report, May 6, 3:09 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL SHERIDAN LAKE 38.47N 102.29W
05/06/2008 M0.75 INCH KIOWA CO TRAINED SPOTTER
&&
MNNearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.